For a collection of links about Lamictal and how to more safely withdraw from it go here. It doesn’t have to be hell. Please educate and inform yourselves and you may be able to avoid serious issues.
Update: This post has become a longstanding most trafficked article on this blog. There are close to 300 comments from readers as well. There would be many more if the comments had not been disabled several years ago now. The comments hold a lot more information and the stories of many readers.
Lamictal withdrawal is often a nightmare and there is very little official documentation of it. Please report problems to the FDA right here and make sure your doctors know about any troubles you have.
I started the second phase of my Lamictal withdrawal three days ago. I was on 400 mg of it for many years. Several months ago I went off 200 mg of it. It was rough, but only in that I was greatly fatigued. Today, three days after cutting 25 mg from my still remaining 200 mg I am going ape-shit. I went to Furious Seasons to look at the threads on Lamictal withdrawal there.(now housed on this site) I am cutting and pasting pieces of people’s comments that sound like what I’m going through below. First is a comment that Philip put in the body of his post discussing Lamictal withdrawal (all bolded italics are mine throughout this post):
More withdrawal symptoms….as I mentioned above, I am TRYING to come off of Lamictal and have decreased my dosage a little at a time. I have been taking 75mg, down from 150, then 100, for the past two weeks and tried going down to 50mg over the weekend. I became incredibly moody, impatient, and hostile towards my husband and felt completely out of control. Yesterday I popped another 25mg in the afternoon when I felt the rage building and it seemed to calm me down. Should I wait a little while before I try reducing to 50mg again or do you think this will pass in a few days? I got so depressed thinking that I can’t get off this drug without turning into a bitch…we really want a baby and in order to do so, I’ve got to get off this medication. I’m scared and hate to think I’m really this moody without medication!
You likely aren’t that moody. My own experience coming off Lamictal this summer was that, as you get to lower doses, it does tend to make you really bitchy and snappy. What I also found is that you’ve got to just accept that this is going to happen for a while and deal for a few weeks in order to get off the med. Not fun, I know, but essential.
Later in comments the woman again made comment:
Philip, I am the woman who wrote the post at the beginning of this blog. I just logged on and came to the site to find more info because I feel like I’m going crazy. I’ve been taking 25mg for about three weeks now, I think…it’s all a blur. I didn’t take any Lamictal Saturday and felt okay, and then Sunday came and I was sick as a dog. I had “brain flashes” and nausea, my head felt like it weighed 200 pounds, my mind felt disconnected from the rest of my body, and I was oh so tired. I napped most of the afternoon, after popping a 25mg pill, and felt better by the evening. I took another pill yesterday, but didn’t today, thinking I might be able to skip a dose until I’m finally off this wretched medication. HOWEVER, I am feeling incredibly irritable, sad, angry, worthless, depressed and suicidial…..
……..Right now, I’m in that bad place that I hate. Philip, thank you for this website and for this particular blog. Without it, I would probably not have the courage to get off this drug.
Another piece of a comment that resonates with my experience today:
I’ll second what everyone is saying here: Lamictal has a very harsh withdrawal. I was taking 100mg for about a year for PTSD/Depression, and have since worked through those issues. As there was no reason for me to keep taking it, have been losing too much weight from its side effects, and worry about long term effects, I am (under my doc’s advice) gradually tapering off.
The withdrawal effects have been irritability, loss of focus, lethargy, and headaches. They seem to be strongest from days 3 to 5. I’m on day 8, at 75mg, and I still have symptoms towards the end of the day, about 8 hours after I take it.
The worst part of this drug’s withdrawal is that it seems to make me feel as if the effects were just me and not a drug withdrawal, just as others here have mentioned. I’ve successfully worked through Klonopin withdrawal and Lexapro; neither have had that particular effect.
I have felt like I’m going to lose it all day and I did think it was me until my neurologist alerted me what should have been obvious. It’s the Lamictal withdrawal.
These people seem to be cutting the Lamictal much faster and I’m losing it with just 25 mg in 3 days. I wish I could explain just how bad it is. It’s like nails on a chalkboard on steroids. All day long. Unremitting. I feel like I’m going to have a melt down, yell, scream, cry (well I’ve done that—cried and cried and cried in my husbands lap about an hour ago) It is insane. The only reassurance I take is in what the last commenter said—that Klonopin was easier for him. Maybe it will be for me too, because I’ve always been expecting that to be the worst. Maybe instead this will be. Though the Risperdal has been it’s own special kind of hell too. It’s hard to say which one wins really. When you’re in the midst of hell the nuances of each particular hell get lost.
In any case this shocked the hell out of me. I expected it to be a piece of cake after my Risperdal fiasco three months ago. Since the first 200 mg did nothing but fatigue the hell out of me I didn’t expect this raw, mean, cruel anguish.
I will continue. My husband is now calling this an endurance test. I’ve already proven I have a huge capacity for endurance, but I can’t say I relish the next many months and possibly a couple of years at all—sometimes I fantasize of suicide, but really, I’m just too damned determined to get through this for that to last too long. And the suffering remits long enough between my experiences of hell that I gain a bit of perspective.
I do know, anyway, that occasionally I feel good. I have a couple of weeks here and there between tapers where I regain perspective. But honestly? I truly would not wish this on my worst enemy. Though it would be nice if the doctors that put us on this shit had a clue about what they are doing—but if they did psychiatry as practiced would not exist. What is the answer? So much pain and abuse done in utter criminal ignorance. Shit. The information is available—what do we do to make them all wake up? I am sickened and feel hopeless. And I’m not sure it’s just the Lamictal withdrawal.
For a collection of links about Lamictal in general go here. Lamictal needs to be tapered very slowly. I didn’t know just how slowly when this post was first written. Towards the end of the taper I got children’s doses of Lamictal in 1 and 2 mg because the sensitive body feels even smaller tapers. I made a liquid suspension (with the help of a compounding pharmacy and actually cut by fractions of a mg. This method has been helpful to a lot of other folks as well)
For a collection of links about Lamictal and how to more safely withdraw from it go here. It doesn’t have to be hell. Please educate and inform yourselves and you can avoid serious issues.
For information for safer withdrawal from all psych meds see: Psychiatric drug withdrawal and protracted withdrawal syndrome round-up
also see: Video: Coming Off Psychiatric Drugs: A Harm Reduction Approach | Will Hall
Visit the Beyond Meds BOOKSTORE
For hundreds of comments from others effected by Lamictal withdrawal keep reading the comment section…
*it is potentially dangerous to come off medications without careful planning. Please be sure to be well educated before undertaking any sort of discontinuation of medications. If your MD agrees to help you do so, do not assume they know how to do it well even if they claim to have experience. They are generally not trained in discontinuation and may not know how to recognize withdrawal issues. A lot of withdrawal issues are misdiagnosed to be psychiatric problems. This is why it’s good to educate oneself and find a doctor who is willing to learn with you as your partner in care. Really all doctors should always be willing to do this as we are all individuals and need to be treated as such. See: Psychiatric drug withdrawal and protracted withdrawal syndrome round-up
It’s become clear to me that whenever it’s possible that it’s helpful for folks who’ve not begun withdrawal and have the time to consider a carefully thought out plan to attempt to bring greater well-being to your body before starting the withdrawal. That means learning how to profoundly nourish your body/mind and spirit prior to beginning a withdrawal. For suggestions on how to go about doing that check the drop-down menus on this blog for ideas. Anything that helps you learn how to live well can be part of your plan. That plan will look different for everyone as we learn to follow our hearts and find our own unique paths in the world. Things to begin considering are diet, exercise and movement, meditation/contemplation etc. Paying attention to all these things as you do them helps too. The body will start letting us know what it needs as we learn to pay attention.
For a multitude of ideas about how to create a life filled with safe alternatives to psychiatric drugs visit the drop-down menus at the top of this page or scroll down the homepage for more recent postings.
Support Everything Matters: Beyond Meds. Make a donation with PayPal or Enter Amazon via a link from this blog and do the shopping you’d be doing anyway. No need to purchase the book the link takes you to. Thank you